By the way, I did see Drew's previous post. I presume that a strong sunscreen will deal with the sun issue. Again, am I wrong on that issue?
- 29Posts
- 29Replies
Read-only discussion
Diving and Antimalarials
-
-
I've been on both doxycycline and malarone. I took doxycycline in 2002 when I went diving in Papua New Guinea but I stayed out of the sun because I was worried about the side effects so I'm afraid I can't comment on that. One of my female friends got a yeast infection from taking doxycycline so girls... you might want to bring some yeast infection medication with you just in case.
As for malarone, I was on it in October 2007 and in January 2008, both dive trips. The first time I took it in October 2007 I got a rash all over my body. The rash appeared about 24 hours after I went on malarone. Lucky I was travelling with 4 doctors and a registered nurse and had enough anti-histamines to help me out. I'm not sure whether it was the malarone or something else that gave me a skin rash but my family doctor thought it may have been a possibility. During my January 2008 diving trip I did not experience any side effects and had a nice dive trip.
I prefer a combination of malarone and DEET (yes it melts plastics) for dive trips because it has fewer side effects.
-
I'm going to Malaysia in November. My Doc has prescribed Doxycycline Hyclate for anti-malaria. My internet search does not show any side effects that concern me. Has anyone used it, and what, if any side effects did you experience?
One reaction that is common is "photosensitivity" and this may occur with strong or even moderate sun exposure. It is like a sunburn but worse. You may want to discuss this with your Doc, as you will be going to a hopefully sunny place. I had a friend who took it for an infection, and while skiing (with sunblock) became completely RED from the sun exposure. I have taken it without problem, but that was before Malarone became available (only other anti-malarial then was Lariam, and I WILL NOT take that ever again!). I may be incorrect, but this reaction may only occur in some individuals as a side affect. If you boat does not have sufficient shade, you may want to use something else.
Robin
-
The main side effect is photosensitivity. What that means is the drug can make you more likely to get a severe sunburn. If that happens, you have to stop the drug and you have no protection, and you have a bummer of a sunburn. The chances of that are a statistics game. Most dont use this anymore. Please see the cdc travelers web site for more info and options. There has been discusion here of whats best to take. All drugs have side effects. Its a statistics game. If your friend got side effects, it doesnt mean you will.
-
Sandy
I know at least 2 people who had sun sensitivity issues with Doxycycline. One of them had SPF45 on and he still had serious skin reactions on his nose and hands. It's obviously an individual thing and no one can say for certain without trying.
On the other hand, if you are going to Malaysia, I'd check if a prophylactic is necessary at all. Except for jungle areas with rivers, places like Mabul and Kapalai have very minimal risk. Towns are generally safe. Just prep yourself 45 minutes before dusk and throughout the night. My favorite repellents are Bite Blockers and Repel. That and an electric fry em' racket that clears the room before I go to bed
The Anopheles mossie is crepuscular or nocturnal so clearing the room and sleep under a net does a lot more good than a prophylactic. -
Thank you to everyone for the input. I will visit with my Doc specifically about the sun exposure. I've got a couple of months to get it sorted out. Again, thanks!!
-
I dive on Doxy, 100mg/day. Yes, there is some sun sensitivity, but it is minimul and your diving, not on a beach lay out. In addition, I see some secondary benefit in having a load of anti bacterial medication while you're out of the country. My wife uses Malerone with no side effects.
-
I dive on Doxy, 100mg/day. Yes, there is some sun sensitivity, but it is minimul and your diving, not on a beach lay out. In addition, I see some secondary benefit in having a load of anti bacterial medication while you're out of the country. My wife uses Malerone with no side effects.
I would not rely on Doxy (a tetracycline) as an antibiotic when travelling out of the country, unless you are treating some very specific infections like a common urinary tract infection, acne, chlamidia.
Overall it's not very broad spectrum and is bacteriostatic not bacteriocidal. Also it is not very smart to take an antibiotic just in case you may get an infection, as you can do more harm than good by building resistance. Taking it as an antimalarial is of course different.
If you want to have a couple of broad spectrum antibiotics with you for out of the country emergency infections, you are much better having drugs like Cipro and Bactrim in your kit, which will provide much broader spectrum and effectiveness. Of course these are meds you should consult with your physician about first.
-
I think it is plain crazy not to take antimalarials. I spend a lot of time in PNG, mostly on liveaboards, and it would not even occur to me to go unprotected. I have too many friends in PNG who suffer severe bouts of malaria to leave myself susceptible. On the boat, your exposure is smaller, but you tie up to islands where there are exposure risks. And, you still have to get to the boat. You are not on hermetically sealed containers going from plane to boat. I have been bitten using strong DEET. It is not great protection by itself. I use both DEET AND Malarone. Eugenie Clark, while doing research on a boat in PNG, used to "boat" excuse to not use meds. She almost died from malaria.
I have used Larium and feel its side effects are a good reason to decline it. Restless sleep, muscle and joint aches (That's the symptom that mimics DCS), and mood swings.
Doxycycline worked well for me. I do not expose myself, needlessly, to sun. I wear full wetsuit, cover myself from head to toe in the sun, stay undercover on board. However,if I take it on an empty stomach, it can make me very nauseous.
I now use Malarone. I have no problems with it affecting my sleep. I have insomnia at home and sleep well with Malarone. Go figure....I have no side effects with this med.
My question is, why put yourself at risk? Malaria is with you FOREVER. It can always reoccur, once infected. Expat friends WISH they had an anti-malarial they could take long term.